Alert archive / Alabama / Tornado Warnings in 2014
Tornado Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 14, 2014, 4:08 PM CDT for Barbour County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2014, 4:08 PM CDT (21:08 UTC)
- Expired
- May 14, 2014, 4:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 39 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
992
WFUS54 KBMX 142108
TORBMX
ALC005-142145-
/O.NEW.KBMX.TO.W.0038.140514T2108Z-140514T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT WED MAY 14 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 445 PM CDT
* AT 406 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
WAS LOCATED 5 MILES SOUTH OF RICHARDS CROSSROADS...OR 7 MILES NORTH
OF ABBEVILLE...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RICHARDS CROSSROADS AND BAKER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3171 8536 3186 8529 3179 8513 3177 8513
3176 8515 3177 8515 3173 8520 3171 8520
3169 8522
TIME...MOT...LOC 2108Z 207DEG 21KT 3168 8529
$$
613 follow-up statements
425
WWUS54 KBMX 142118
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT WED MAY 14 2014
ALC005-142145-
/O.CON.KBMX.TO.W.0038.000000T0000Z-140514T2145Z/
BARBOUR AL-
418 PM CDT WED MAY 14 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL BARBOUR
COUNTY UNTIL 445 PM CDT...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO. THIS TORNADO WAS LOCATED NEAR RICHARDS CROSSROADS...OR 11
MILES NORTH OF ABBEVILLE...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BAKER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3171 8525 3173 8534 3185 8529 3186 8529
3180 8515
TIME...MOT...LOC 2118Z 207DEG 21KT 3174 8527
$$
61017
WWUS54 KBMX 142128
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT WED MAY 14 2014
ALC005-142145-
/O.CON.KBMX.TO.W.0038.000000T0000Z-140514T2145Z/
BARBOUR AL-
428 PM CDT WED MAY 14 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL BARBOUR
COUNTY UNTIL 445 PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR RICHARDS CROSSROADS...OR 10 MILES SOUTHWEST OF
EUFAULA...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BARBOUR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3174 8525 3176 8531 3185 8529 3186 8529
3180 8515
TIME...MOT...LOC 2128Z 207DEG 21KT 3179 8524
$$
73523
WWUS54 KBMX 142137
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT WED MAY 14 2014
ALC005-142147-
/O.EXP.KBMX.TO.W.0038.000000T0000Z-140514T2145Z/
BARBOUR AL-
437 PM CDT WED MAY 14 2014
...THE TORNADO WARNING FOR EAST CENTRAL BARBOUR COUNTY WILL EXPIRE AT
445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3174 8525 3176 8531 3185 8529 3186 8529
3180 8515
TIME...MOT...LOC 2137Z 207DEG 21KT 3184 8521
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 14, 4:07 PM CDT, 1 minute earlier.
Area forecast discussion, May 14, 4:07 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 407 PM CDT WED MAY 14 2014 .DISCUSSION... LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT HAS KEPT US FROM HEATING UP AS MUCH TODAY AND HAS ALSO KEPT SOME OF THE INSTABILITY DOWN. A THIN LINE OF THUNDERSTORMS ALONG THE FRONT ARE CURRENTLY APPROACHING IN THE WEST NEAR THE MS/AL STATE LINE. SOME VERY SMALL CIRCULATIONS IN THE EMBEDDED TSTORMS HAVE POPPED UP REGARDLESS IN A COUPLE OF INSTANCES...BUT FOR THE MOST PART OUR SEVERE POTENTIAL HAS BEEN LIMITED FOR THIS AFTERNOON ACROSS MOST OF THE AREA. THAT POTENTIAL DOES NOT GET ANY BETTER DURING THE OVERNIGHT HOURS AS THE MAIN ENERGY REMAINS TO THE NORTH OF CENTRAL ALABAMA. THE FRONT SHOULD PROGRESS ACROSS THE FAR WESTERN COUNTIES OF CENTRAL ALABAMA DURING THE EVENING AND OVERNIGHT HOURS...WITH WEST 2/3 MAINLY IN THE CLEAR BY THURSDAY MORNING SUNRISE. THE FRONT SHOULD EXIT BY MIDDAY THURSDAY WITH MUCH COOLER AND IMPROVING CONDITIONS. HOWEVER...SOME WRAP AROUND MOISTURE AND CLOUD COVER ARE EXPECTED BEHIND THE FRONT THURSDAY NIGHT INTO FRIDAY. THE RIDGE SETS IN FOR THE LATTER PART OF THE WEEK ACROSS THE C U.S. AND BELOW NORMAL TEMPERATURES ARE IN STORE WITH NORTHERLY FLOW FOR THE LATTER PART OF THE WEEK. A SHOWER OR TWO WILL BE POSSIBLE ACROSS THE FAR NORTH ON FRI/SUN AS THE UPPER TROUGH TAKES ITS TIME TO MOVE EASTWARD. OTHERWISE...LOOK FOR A A SLOWLY MODERATING AIR MASS BY THE LATTER PART OF THE WEEKEND INTO THE BEGINNING OF NEXT WEEK AS THE LOW LEVEL FLOW FROM THE NORTH ENDS AS THE RIDGE MOVES INTO THE EASTERN U.S. 08/MK && .AVIATION... 18Z TAF DISCUSSION. VARYING INTENSITIES OF RAIN AND THUNDERSTORMS AROUND THE AREA TODAY WILL CREATE A LARGE VARIETY OF CEILING AND VISIBILITY CONDITIONS ALONG WITH IT. BASED ON THE LATEST RADAR LOOPS...IT LOOKS LIKE THE MAIN MODERATE TO HEAVY RAIN CORRIDOR WILL BE ORIENTED NORTH TO SOUTH RIGHT UP THE MIDDLE OF THE STATE...WITH THE HIGHEST IMPACTS COMING TO BHM...EET...AND MGM. HAVING SAID THAT...THE RAIN IS LIKELY TO FILL IN AND SPREAD INTO OTHER AREAS AS WELL. THE MAIN GIST OF THE FORECAST IS FOR SEVERAL HOURS OF STEADY RAIN AND OCCASIONAL LOWERED CONDITIONS IN THUNDERSTORMS. THE THUNDERSTORM/HEAVY RAIN CHANCES SHOULD LET UP AROUND SUNSET... BUT THERE'S BOUND TO BE AREAS (OR ONE LARGE AREA) OF LIGHT RAIN CONTINUING FOR SEVERAL MORE HOURS AFTER THAT. COLD FRONT PASSAGE WILL BE MARKED BY A WIND SHIFT OUT OF THE WEST AND NORTHWEST... FOLLOWED BY LOW MVFR OR IFR CONDITIONS THROUGH THE OVERNIGHT HOURS. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 63 45 67 46 / 90 40 10 10 30 ANNISTON 54 63 46 67 47 / 100 40 10 10 20 BIRMINGHAM 51 63 48 69 48 / 90 20 10 10 20 TUSCALOOSA 50 66 48 71 50 / 70 10 10 10 20 CALERA 52 64 48 70 50 / 90 20 10 10 20 AUBURN 58 65 48 70 50 / 100 60 10 10 10 MONTGOMERY 55 67 48 73 52 / 90 30 10 10 10 TROY 55 67 48 73 52 / 90 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/61
Hazardous weather outlook, May 14, 12:47 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1247 PM CDT WED MAY 14 2014 ALZ011>015-017>050-151800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1247 PM CDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A THREAT OF HEAVY RAINFALL FROM THUNDERSTORMS THAT COULD LEAD TO FLASH FLOODING. ALTHOUGH THIS FLOODING THREAT INCLUDES ALL OF CENTRAL ALABAMA...IT APPEARS THE HIGHEST RAIN AMOUNTS WILL BE ACROSS THE MIDDLE OF THE STATE...INCLUDING THE HIGH POPULATION AREAS OF BIRMINGHAM AND MONTGOMERY. THE RAIN IS EXPECTED TO TAPER OFF AS A COLD FRONT MOVES THROUGH THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT FOR FLOODING.
In the hours before
Special weather statement, May 14, 1:29 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT WED MAY 14 2014
ALZ049-141900-
PIKE AL-
129 PM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 200 PM CDT...
AT 126 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ANTIOCH...OR NEAR BRUNDIDGE...MOVING NORTH AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUNDIDGE...
TROY...
ANTIOCH...
TROY UNIVERSITY...
ANSLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3161 8617 3162 8618 3167 8615 3178 8615
3179 8620 3194 8619 3197 8616 3197 8600
3205 8600 3206 8591 3196 8588 3197 8579
3188 8579 3188 8566 3178 8566 3173 8571
3162 8574
TIME...MOT...LOC 1829Z 201DEG 27KT 3173 8588
61Special weather statement, May 14, 2:49 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT WED MAY 14 2014
ALZ045-046-142030-
BULLOCK AL-MACON AL-
249 PM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR MACON AND EASTERN BULLOCK
COUNTIES UNTIL 330 PM CDT...
AT 248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDAWAY TO UNION SPRINGS
TO PICKETT TO 6 MILES NORTHWEST OF BOOT HILL...AND MOVING NORTH AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MIDWAY...
TUSKEGEE...
UNION SPRINGS...
NOTASULGA...
LIVERPOOL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3205 8567 3226 8585 3258 8575 3258 8571
3260 8571 3258 8569 3258 8566 3257 8566
3250 8551 3238 8543 3211 8543 3200 8554
3199 8559 3195 8562
TIME...MOT...LOC 1949Z 195DEG 23KT 3228 8577 3214 8564
3202 8558 3192 8573
61Local storm report, May 14, 3:00 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 1 SSE ALEXANDER CITY 32.91N 85.92W
05/14/2014 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN ON A HOUSE AND CAR ON DEAN ROAD JUST OFF OF US
HIGHWAY 280 ON THE EAST SIDE OF ALEXANDER CITY.
&&
AGSpecial weather statement, May 14, 3:17 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED MAY 14 2014
ALZ047-048-142100-
LEE AL-RUSSELL AL-
317 PM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSSELL AND EASTERN
LEE COUNTIES UNTIL 400 PM CDT...
AT 313 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUERRYTON...OR 5 MILES SOUTHWEST OF HURTSBORO...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HURTSBORO...
PHENIX CITY...
UCHEE...
RUSSELL COUNTY SPORTS COMPLEX...
BEAUREGARD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3214 8537 3215 8542 3231 8544 3249 8544
3250 8548 3268 8530 3247 8499 3246 8499
TIME...MOT...LOC 2017Z 213DEG 28KT 3222 8547
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:53 PM CDT | Special Weather Statement | BMX | Lamar | 67 min |
| May 14, 1:29 PM CDT | Special Weather Statement | BMX | Pike | 31 min |
| May 14, 2:45 PM CDT | Areal Flood Advisory | BMX | Bibb, Dallas, Perry | 3 hr |
| May 14, 2:49 PM CDT | Special Weather Statement | BMX | Macon | 41 min |
| May 14, 3:17 PM CDT | Special Weather Statement | BMX | Lee | 43 min |
| May 14, 3:25 PM CDT | Tornado Warning | BMX | Clay | 35 min |
| May 14, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 41 min |
Nearby
Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.